Pennsylvania, 2004

Tornado and Damaging Wind in Pennsylvania, May 20, 2004

May 20, 2004 · NWS CLE · 2 events in 2 counties and zones

1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 20, 1:40 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT THU MAY 20 2004

.DISCUSSION...
WRMFNT MOVD NE OUT OF THE CWA THIS AFTN WITH TEMPS MID 70S TO ARND
80 AND DEW POINT IN THE MID AND UPPER 60S. NO SHWRS/TSTMS ATTM
DESPITE SFC BASES CAPES IN 2500 RANGE AND LOW MEAN CAPES ONLY ARND
1000. HOWEVER BUFKIT WAS SHOWING SMALL MID LVL CAP. STILL EXPECT SCT
TSTM TO DVPL THIS AFTN AND EVNG AND CAP BREAKS...AND WITH HIGH
INSTAB MOD SHEAR SOME OF THESE STORMS COULD BE SEVERE. OVER THE W
1/2 OF THE CWA RAISED POPS TO LKLY LATE TNGT AS EXPECTING MCS TO
DVPL WRN END OF APCHG CDFNT OVER MID MS VLY AND SHUD MOVE INTO WRN
AREA LATE. CONT WITH THE LKLY POPS OVER ALL BUT THE NERN AREAS FRI
MRNG TAPERING BACK TO CHC/SCT DURG THE AFTN. FNTS CONT TO MEANDER
NEAR THE AREA OVER THE WEEKEND AND WILL CONT WITH CHC POPS INTO
SUNDAY WITH HI TEMPS IN UPPER 70S AND LOWER 80S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&
Hazardous weather outlook, May 20, 5:28 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION.  SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 20, 4:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT THU MAY 20 2004

PAZ001>003-202245-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
550 PM EDT THU MAY 20 2004

...THUNDERSTORMS MOVING THROUGH NORTHWEST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA. THESES SHOWERS AND THUNDERSTORMS
WERE MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORMS COULD PRODUCE
STRONG WINDS AROUND OF 45 MPH...PEA SIZE HAIL AND CLOUD TO GROUND
LIGHTNING.

The radar

The Buffalo radar (KBUF), 143 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Erie

When
May 20, 5:20 PM EST
Where
Erie County, Elgin
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.900, -79.750

A thunderstorm downburst damaged two homes along Nash Hill Road to the south of Elgin. Both homes sustained roof and siding damage and also had some windows broken. Several trees in the area were also downed.

Tornado, Crawford

When
May 20, 6:30 PM EST
Where
Crawford County, Guys Mills
Rating
F0
Path length
1 mi
Path width
20 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.633, -79.983

An F0 tornado touched down along Plank Road west of Guys Mills at 7:30 p.m. The tornado damage path was approximately a mile long and 20 to 40 yards wide. Only one house was damaged along the path (by a fallen tree) but dozens of trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyThe tornado archive for Pennsylvania, 2004Warnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399951, 5399950.